Use of Russian flesh-eating street drug krokodil reported in Arizona
Health officials have raised an alert that the use of a potentially lethal, flesh-eating street drug could be spreading in parts of Arizona after it was first used in Russia about a decade ago.
Toxicologists say they are investigating what they believe could be the first cases in the United States of use of a dangerous synthetic drug that eats away the flesh of users after injection. According to health officials, two people exhibiting symptoms consistent with toxic effects of the drug krokodil have been reported.
Krokodil is the street name for the highly impure form of the synthetic opioid desomorphine, according to the Toxicology Data Network.
The two patients were seen in the Phoenix area last week.
LoVecchio said, "This is up there as one of the craziest new trends I’ve seen. We’ve known about it in Russia, and we’ve known what it has done there. It’s really decimated whole cities there.”
Although health officials have not confirmed their suspicions through blood and urine tests, the symptoms they have seen are typical of the toxic effects of krokodil, which is known to eat at the flesh, producing rotten, greenish patches of necrotic flesh that look like a crocodile's skin.
The characteristic necrotic wounds were what alerted Phoenix public officials to the possibility that the drug has been introduced to the Phoenix area.
An official said they started noticing "horrendous, flesh-eating types of wounds on people.”
Although the severity of damage depends on intensity of use of the drug, a single injection typically produces a scar at the point of application and the veins around the point die and spread out. The necrotizing damage to the skin could sometimes be severe enough to expose victims' bones.
The word "krokodil" is Russian for "crocodile," with reference to the scaly crocodile-skin-looking patches that injections of the drug inflict on the user's skin.
The drug was first synthesized and patented in the US in the early 1930s. It was used in Switzerland as a substitute for morphine. Use of its highly impure form krokodil began spreading in Russia in 2003.
Heroin addicts use krokodil as a cheap street-drug substitute for heroin. It produces a high similar to heroin's at only about one-tenth of its cost.
Use of krokodil spread quickly in rural areas of remote Siberia among heroin addicts who found it difficult to obtain a regular supply of heroin, according to the Toxicology Data Network.
Users become addicted very quickly.
Krokodil is made with ingredients that can be easily obtained at pharmacies. The ingredients include pure codeine extracted from pills, red phosphorus, iodine, paint thinner, gasoline and hydrochloric acid.
According to health counselor Shelly Mowrey, "It's similar to the methamphetamine. Cook with a hot pan, chemicals, and it only takes 30 minutes to cook.”
Regular use of the drug suppresses immunity, leading to severe infections and death often within two years.
According to LoVecchio, “Once you start using this drug on a daily basis, you could die within two years. Other reports are that death is probably due to overwhelming infection. Your body can’t fight the infection.”
LoVecchio said the high toxicity of the drug is due to the petroleum-based chemicals used as solvent in its preparation.
He said, “They extract [the drug] and even though they believe that most of the oil and gasoline is gone, there is still remnants of it. You can imagine just injecting a little bit of it into your veins can cause a lot of damage."
The immunosuppressive effect of the drug explains why treatment of its effects often includes use of antibiotics to fight infections. Serious cases require skin or muscle grafts or even amputation.
Mowrey said, “In the 12 years that I’ve been doing substance abuse and prevention education, it’s probably the most destructive drug I’ve ever seen.”
Leslie Bloom, CEO of DrugFreeAZ.org, told ABC News that the drug's effects on the skin could be confused with outbreak of an infectious disease. She said, “We don’t want the public to be alarmed. What we want them to be is aware that this is a trend. There are other drug trends, too, that we see from time to time, especially with the synthetic drugs. This is a good reminder and a teaching moment.”